Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 19, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 30, 2009, 4:14 PM CDT for Pecos County, Texas. It was in force for 80 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2009, 4:14 PM CDT (21:14 UTC)
- Expired
- May 30, 2009, 5:34 PM CDT
- In force
- 80 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 130 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 4:33 PM CDT | FLASH FLOOD | Fort Stockton, TX | ROADS IMPASSIBLE. A MOTORIST WAS STRANDED BY HIGH WATER AT NELSON/1ST STREET AND HAD TO BE RESCUED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1284 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1220 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 302114
FFWMAF
TXC371-310015-
/O.NEW.KMAF.FF.W.0019.090530T2114Z-090531T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 PM CDT SAT MAY 30 2009
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
* UNTIL 715 PM CDT
* AT 410 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS PRODUCING VERY HEAVY RAIN JUST NORTHEAST OF FORT
STOCKTON. MOVEMENT WAS NORTHEAST AT 15 MPH. RAINFALL RATES OF
OVER AN INCH PER HOUR ARE LIKELY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT
STOCKTON...INTERSTATE 10 FROM MILE MARKER 252 EAST TO MILE
MARKER 270...U.S 385 FROM 10 MILES SOUTH OF FORT STOCKTON
NORTH INTO FORT STOCKTON...AND TEXAS 18 FROM FORT STOCKTON
NORTH TO 10 MILES NORTH OF FORT STOCKTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS... URBAN AREAS... HIGHWAYS... STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3104 10280 3105 10264 3092 10265 3083 10280
3071 10290 3077 10299 3091 10297
$$2 follow-up statements
000
WGUS74 KMAF 302204
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
504 PM CDT SAT MAY 30 2009
TXC371-310015-
/O.CON.KMAF.FF.W.0019.000000T0000Z-090531T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-
504 PM CDT SAT MAY 30 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
CENTRAL PECOS COUNTY...
THE THREAT OF HEAVY RAINFALL HAS ENDED ACROSS CENTRAL PECOS COUNTY.
HOWEVER...RUNOFF FROM STORMS EARLIER THIS AFTERNOON MAY CONTINUE
THE THREAT OF FLASH FLOODING. AT 430 PM...FORT STOCKTON POLICE
REPORTED THAT SEVERAL STREETS WERE IMPASSIBLE. IN ADDITION...A
MOTORIST WAS RESCUED FROM HIGH WATER IN FORT STOCKTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.
&&
LAT...LON 3104 10280 3105 10264 3092 10265 3083 10280
3071 10290 3077 10299 3091 10297
$$
70000
WGUS74 KMAF 302234
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
534 PM CDT SAT MAY 30 2009
TXC371-302244-
/O.CAN.KMAF.FF.W.0019.000000T0000Z-090531T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-
534 PM CDT SAT MAY 30 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL PECOS
COUNTY...
AT 534 PM CDT...THE CONDITIONS LEADING TO THE ISSUANCE OF A FLASH
FLOOD WARNING HAVE CEASED...REMOVING THE THREAT OF FLASH FLOODING
OVER THE WARNED AREA. THEREFORE THE FLASH FLOOD WARNING IS CANCELLED.
LAT...LON 3104 10280 3105 10264 3092 10265 3083 10280
3071 10290 3077 10299 3091 10297
$$
70What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 30, 2:42 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 30, 2:42 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 242 PM CDT SAT MAY 30 2009 .DISCUSSION... WATER VAPOR IMAGERY SHOWS DIRTY UPPER RIDGING OVER SE NM/W TEXAS...AND A TROUGH OVER SOCAL...WHILE CLOSER TO HOME...AREA RADARS SHOW UNORGANIZED...SINGLE-CELLULAR...OROGRAPHICALLY-DRIVEN CONVECTION EXTENDING FROM SOUTH OF A KGDP-K6R6 LINE. WEAK EASTERLY UPSLOPE FLOW AND A THETA-E RIDGE AXIS EXTENDING FROM THE BIG BEND TO FAR WEST TEXAS ARE ASSISTING. 12Z KMAF RAOB LOOKS MORE LIKE SUMMER...W/BEAUCOUP INSTABILITY AND NEXT TO NO SHEAR. IN FACT...THIS AM/S RADIOSONDE ENDED UP IN A RESIDENT/S BACK YARD IN MIDLAND...AND WAS STILL WARM WHEN LAW ENFORCEMENT RETURNED IT. THAT SAID...NOT MUCH CHANCE CONVECTION WILL MAKE IT OFF THE MOUNTAINS AND ADJACENT PLAINS...AND SHOULD DIMINISH W/LOSS OF DIURNAL HEATING. SUNDAY...RIDGE/THETA-E AXIS IS PROGGED TO SHIFT EAST TO THE CENTRAL CWA...AND THEN EAST OF THE CWA MONDAY...IMPROVING CHANCES FOR RAIN EASTERN ZONES. MONDAY...REX BLOCK CONTINUES MOVING SOUTH ALONG THE COAST. LEESIDE TROUGHING AND SURFACE RIDGING WEST OF THE FA WILL INDUCE DRYLINE FORMATION OVER THE WESTERN ZONES...BUT W/LITTLE UPPER LEVEL SUPPORT...CONVECTIVE CHANCES WILL BE LOW. TUESDAY...DRYLINE REFORMS AND A WEAK COLD FRONT APPROACHES THE REGION...SETTING UP A TRIPLE POINT IN EXTREME SE NM. GFS ADVERTISES MCS DEVELOPMENT IN THE WARM SECTOR...BUT THESE WILL BE ON THE EASTERN FRINGES OF THE FA. OTHERWISE...REX BLOCK WILL ALLOW FOR MASSIVE UPPER RIDGING OVER NORTHERN MEXICO AND EXTENDING UP THE ROCKIES INTO THE EXTENDED...FOR A DRY EXTENDED. FORECAST SOUNDINGS...THICKNESSES...AND TEMP PROGS SUGGEST WARMER TEMPS IN THE EXTENDED THAN GUIDANCE IS LETTING ON...SO WE/LL STAY ON THE WARM SIDE. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 65 92 65 92 / 0 20 0 20 CARLSBAD NM 62 90 62 93 / 0 20 0 0 DRYDEN TX 65 91 66 92 / 10 20 0 20 FORT STOCKTON TX 64 92 66 94 / 10 20 0 20 GUADALUPE PASS TX 63 86 63 88 / 10 10 0 0 HOBBS NM 61 88 61 91 / 0 20 0 10 MARFA TX 48 86 49 87 / 10 10 10 0 MIDLAND INTL AIRPORT TX 64 92 65 92 / 0 20 0 20 ODESSA TX 66 91 67 92 / 0 20 0 20 WINK TX 64 94 66 98 / 0 20 0 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 10/44
Hazardous weather outlook, May 30, 12:54 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1254 PM CDT SAT MAY 30 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-311800- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1254 PM CDT SAT MAY 30 2009 /1154 AM MDT SAT MAY 30 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY WEST OF THE PECOS RIVER. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY OCCASIONAL LIGHTNING. A FEW OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS EXPECTED SUNDAY AFTERNOON MAINLY WEST OF THE PECOS RIVER...THEN AGAIN TUESDAY NIGHT AND WEDNESDAY IN THE PERMIAN BASIN AS A COLD FRONT MOVES INTO THE AREA. LIGHTNING WILL BE THE MAIN CONCERN FROM THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 30, 2:09 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 209 PM CDT SAT MAY 30 2009 TXZ074-075-081-301945- PECOS-BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA- 209 PM CDT SAT MAY 30 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER AND SOUTH CENTRAL PECOS COUNTIES. A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 27 MILES WEST OF LONGFELLOW AT 209 PM CDT...MOVING NORTHEAST AT 15 MPH. PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, May 30, 3:52 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 352 PM CDT SAT MAY 30 2009 TXZ075-302115- PECOS- 352 PM CDT SAT MAY 30 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER FORT STOCKTON AT 349 PM CDT... MOVING EAST AT 10 MPH. ALTHOUGH THIS STORM IS NOT LIKELY TO BECOME SEVERE...INDIVIDUALS IN AND AROUND FORT STOCKTON A SHOULD MONITOR THE WEATHER CONDITIONS CLOSELY AND STAY INDOORS UNTIL THE STORM DISSIPATES. GUSTY WINDS...SMALL HAIL UP TO THE SIZE OF MARBLES...HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 5:05 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 31 min |
| May 30, 5:20 PM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 2 hr |
| May 30, 6:28 PM CDT | Flash Flood Warning | MAF | Terrell | 93 min |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.